Indiana, 2021

Flash Flooding and Damaging Wind in Indiana, June 30, 2021

June 30, 2021 · NWS ILN · 3 events in 2 counties and zones

Thunderstorms developed ahead of a cold front moving through the Ohio Valley. Some of the storms produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed ahead of a cold front moving through the Ohio Valley. Some of the storms produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 30, 6:43 PM EST, 59 minutes earlier.

Area forecast discussion, Jun 30, 6:43 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
743 PM EDT Wed Jun 30 2021

.SYNOPSIS...
Showers and thunderstorms are forecast to develop this evening
and continue through Thursday as a cold front travels from the
Great Lakes to the Ohio Valley. Cooler and drier weather is
expected to accompany high pressure for Friday and Saturday.
Warmer temperatures return next week when the high tracks east.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Warm and humid conditions will continue this evening through
tonight as a cold front slowly slides south into the Great
Lakes. In advance of the front, subtle mid-level perturbations
as well as a pre-frontal convergence at the surface will spark
increasing showers and thunderstorms. Initially this
precipitation will start as diurnally driven... however, forcing
will increase late tonight with the approach of the frontal
boundary. PoPs reflect this increase in coverage.

Have kept a mention of a couple strong to severe storms in the
HWO based on modest instability combined with effective bulk
shear increasing to 20-25 knots late this evening.

Low temperatures will be a couple degrees on either side of 70.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Cold front pushing south through the forecast area Thursday will
be focus of additional showers and storms. Expected high
coverage of showers due to better low-level forcing will likely
keep instability down. However, with 20-25 knots of shear, have
kept potential in the HWO for gusty winds with a few storms.
Highs depend on timing of front, ranging from near 80 in the
north to the mid 70s in the south due to precipitation.

PoPs drop significantly behind the front as drier air filters
in, so most locations will see a decreasing cloud trend Thursday
night in addition to low temperatures dipping to near 60
degrees.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Closed low to settle south thru the Great Lakes and into PA Friday.
Model solutions trending farther east and therefore keeping ILN/s
area in a dry northerly flow. Cooler and drier air mass with
Friday's highs in the mid and upper 70s.

Northerly mid level flow with surface high pressure building south
through the Mississippi Valley for the weekend. Expect dry
conditions with highs in the upper 70s Saturday, warming to the mid
80s Sunday.

Broad mid level ridge to build into the area early next week. This
ridge will offer a warming trend and increased humidity. Highs on
Monday and Tuesday are expected to be in the upper 80s to lower 90s.

Diurnal convection chances increase Tuesday and Wednesday, although
confidence remains fairly low at this time. warm readings to
continue with highs both days in the upper 80s to around 90.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Chances for thunderstorms will continue through around 02Z-03Z
at KCVG/KLUK/KILN, with only isolated/scattered showers expected
otherwise for the first part of the overnight hours. Thus,
prevailing VFR conditions are expected this evening, outside of
any potential storms.

Chances for rain will gradually increase after about 06Z, with
showers expected (at least occasionally) at all TAF sites by
12Z. Some of these showers may bring MVFR visibilities.
Thunderstorms are also possible, though coverage of
thunderstorms may not be widespread enough to include in the
TAFs at this point in the forecast. MVFR ceilings are also
expected to develop, and should drop below 2kft at the airports
for at least a couple hours. While IFR ceilings are not
currently expected, there are some indications that a brief
period of IFR ceilings could be possible.

As winds switch from the west to the north tomorrow afternoon
and evening, chances for rain will begin to diminish after 19Z,
with VFR conditions expected.

.OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hogue
NEAR TERM...Hogue
SHORT TERM...Hogue
LONG TERM...AR
AVIATION...Hatzos
Hazardous weather outlook, Jun 30, 2:44 PM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
344 PM EDT Wed Jun 30 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011945-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
344 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are likely this evening. A few of the
storms may become strong to severe. The primary threat is strong to
damaging winds. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rainfall and strong wind gusts may accompany
thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 6:49 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wilmington OH
749 PM EDT Wed Jun 30 2021

OHZ082-088-010015-
Pike OH-Scioto OH-
749 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE AND
NORTHEASTERN SCIOTO COUNTIES UNTIL 815 PM EDT...

At 749 PM EDT, radar indicated a strong thunderstorm 8 miles south of
Pike Lake, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Piketon, Beaver, Givens, Wakefield, Stockdale, Linn, Germany and
State Route 335 at State Route 776.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3891 8276 3896 8314 3907 8308 3913 8279
      3903 8280 3895 8281 3894 8275
TIME...MOT...LOC 2349Z 273DEG 23KT 3902 8314

Campbell
Local storm report, Jun 30, 7:15 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
815 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            4 NNE COVINGTON         39.13N 84.49W
06/30/2021                   HAMILTON           OH   911 CALL CENTER

            HIGH WATER ON FORAKER AVE.

&&

LC
Local storm report, Jun 30, 7:17 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
817 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            3 NW FINNEYTOWN         39.24N 84.55W
06/30/2021                   HAMILTON           OH   911 CALL CENTER

            HIGH WATER ON ADAMS RD.

&&

LC
Local storm report, Jun 30, 7:20 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
820 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            5 WSW BLUE ASH          39.23N 84.48W
06/30/2021                   HAMILTON           OH   911 CALL CENTER

            HIGH WATER ON REILY RD AT GLENWAY AVE.

&&

LC
Special weather statement, Jun 30, 7:31 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
831 PM EDT Wed Jun 30 2021

OHZ088-010100-
Scioto OH-
831 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCIOTO COUNTY UNTIL 900
PM EDT...

At 830 PM EDT, radar indicated a strong thunderstorm over Clarktown,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Portsmouth, Wheelersburg, New Boston, South Webster, Rosemount,
Clarktown, Lucasville, Sciotodale, Lombardsville, Minford, West
Portsmouth, Mcdermott, Portsmouth Regional Airport and Lyra.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3876 8266 3875 8267 3875 8270 3872 8270
      3874 8287 3876 8289 3875 8294 3877 8322
      3894 8300 3894 8275 3886 8276 3885 8265
TIME...MOT...LOC 0030Z 283DEG 17KT 3885 8294

Campbell
Special weather statement, Jun 30, 7:35 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
835 PM EDT Wed Jun 30 2021

INZ073-010100-
Ripley IN-
835 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RIPLEY COUNTY UNTIL 900
PM EDT...

At 835 PM EDT, radar indicated a strong thunderstorm near Osgood,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Versailles, Osgood, Holton, Napoleon, Versailles Lake, Otter Village
and Olean.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3920 8544 3923 8515 3896 8515 3904 8545
TIME...MOT...LOC 0035Z 279DEG 23KT 3910 8538

Campbell

The radar

The Cincinnati radar (KILN), 99 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dearborn

When
June 30, 7:42 PM EST to 7:44 PM EST
Where
Dearborn County, 0.87 mi SE of St Leon
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.290, -84.960

Several trees were downed.

Flash Flood, Dearborn

When
June 30, 8:30 PM EST to 9:30 PM EST
Where
Dearborn County, 1.27 mi ENE of Lawrenceville to 1.47 mi ENE of Lawrenceville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.290, -85.010

Water was rushing over the road near the intersection of Trackville Road and Hickory Road. People needed to be rescued from a vehicle trapped in the high water along Trackville Road.

Flash Flood, Franklin

When
June 30, 8:30 PM EST to 9:30 PM EST
Where
Franklin County, 0.87 mi SW of St Peters to 1.01 mi SSW of St Peters
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
39.310, -85.040

Blue Creek Road was washed out near County Line Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958184, 958185, 958186.